Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 209, NWS Goodland, KS

July 19, 2000Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 19, 2000, 11:06 PM CDT for Cheyenne County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 2000, 11:06 PM CDT (04:06 UTC)
Expired
Jul 20, 2000, 12:00 AM CDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 11:49 PM CDTHail 1.75St Francis, KSHail completely covering ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
3539 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 200407
SVRGLD
KSC023-200500-
BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1106 PM CDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL MIDNIGHT CDT

* AT 1004 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF ST. FRANCIS...MOVING SOUTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. FRANCIS AT 1135 PM CDT

THIS STORM HAS A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL
LARGER THAN THE SIZE OF A DIME.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR 
MORE CAN BE EXPECTED WITH THIS STORM. A TORNADO IS POSSIBLE. REMAIN 
ALERT TO THIS DANGEROUS DEVELOPING SITUATION. 

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE BTO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:54 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 19, 7:54 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT WED JUL 19 2000

UPDATED NEBRASKA ZONES FOR TSTORM WATCH. 88D WAS SHOWING STRONG
THUNDERSTORMS ALREADY ENTERING YUMA COUNTY OIN COLORADO MOVING SE
TOWARD SW NEBRASKA AND NW KANSAS.

OTHERWISE THE REMAINDER OF THE FORECAST APPEARS ON TRACK.

.GLD...NONE.

VP

In the hours before

Special weather statement, Jul 19, 8:01 PM CDT, 3 hours 5 minutes before
NEZ079>081-200400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT WED JUL 19 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF FAR
SOUTHWEST NEBRASKA UNTIL 1 AM MDT (2 AM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
THAT INCLUDES DUNDY...HITCHCOCK AND RED WILLOW COUNTIES OF FAR
SOUTHWEST NEBRASKA UNTIL 1 AM MDT (2 AM CDT). A LINE OF INTENSE
THUNDERSTORMS IS EXPECTED TO MOVE OUT OF FAR EASTERN COLORADO INTO
FAR SOUTHWEST NEBRASKA THIS EVENING.  WIND GUSTS TO 70 MPH AND HAIL
TO 2 INCHES IN DIAMETER ARE POSSIBLE.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT STAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.

SKIPPER
Local storm report, Jul 19, 8:22 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    12 N ECKLEY               CO   .88 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0712 PM    18 N WRAY                 CO   .88 INCH HAIL
07/19/00   YUMA b                          REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Jul 19, 9:28 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    9 NNE HAIGLER             NE   .75 INCH HAIL
07/19/00   DUNDY                          REPORTED BY PUBLIC.

N
Local storm report, Jul 19, 9:49 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
849 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    YUMA                      CO   1.75 INCH HAIL
07/19/00   YUMA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Jul 19, 10:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0923 PM    8 WNW WRAY                CO   1 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0925 PM    5 NW WRAY                 CO   1 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0925 PM    7 W WRAY                  CO   1.25 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0930 PM    7 W WRAY                  CO   1 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0941 PM    7 W VERNON                CO   1.75 INCH HAIdL
07/19/00   YUMA                           REPORTED BY PUBLIC.

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:44 PM CDTSevere Thunderstorm WarningGLDCheyenne61 min
Jul 19, 11:23 PM CDTTornado WarningGLDCheyenne, Sherman52 min
Jul 20, 12:14 AM CDTTornado WarningGLDSherman46 min
Jul 20, 12:38 AM CDTSevere Thunderstorm WarningGLDGove, Sheridan67 min
Jul 20, 12:56 AM CDTSevere Thunderstorm WarningGLDThomas64 min
Jul 20, 1:34 AM CDTSevere Thunderstorm WarningGLDLogan56 min
Jul 20, 1:41 AM CDTSevere Thunderstorm WarningGLDWallace64 min
Jul 20, 2:21 AM CDTTornado WarningGLDWallace24 min
Jul 20, 2:30 AM CDTSevere Thunderstorm WarningGLDLogan60 min
Jul 20, 4:32 AM CDTSevere Thunderstorm WarningGLDCheyenne43 min
Jul 20, 5:56 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins64 min
Jul 20, 6:11 AM CDTSevere Thunderstorm WarningGLDThomas49 min
Jul 20, 6:34 AM CDTSevere Thunderstorm WarningGLDNorton56 min
Jul 20, 3:09 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins66 min
Jul 20, 5:35 PM CDTSevere Thunderstorm WarningGLDNorton25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.